Alert archive / Oklahoma / Tornado Warnings in 2005
Tornado Warning 8, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Mar 21, 2005, 4:13 PM CST for Grant County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2005, 4:13 PM CST (22:13 UTC)
- Expired
- Mar 21, 2005, 4:45 PM CST
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 23 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 12:15 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 434 m²/s²
- 0-3 km storm-relative helicity
- 584 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 212213 TOROUN OKC053-212245- /O.NEW.KOUN.TO.W.0008.050321T2213Z-050321T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 413 PM CST MON MAR 21 2005 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... GRANT COUNTY IN NORTHERN OKLAHOMA * UNTIL 445 PM CST * AT 413 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF WAKITA...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE WAKITA IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS DAMAGING HAIL TO THE SIZE OF TENNIS BALLS OR LARGER. LAT...LON 3676 9803 3673 9783 3699 9772 3700 9793 $$ WR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 21, 2:44 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 21, 2:44 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 244 PM CST MON MAR 21 2005 .DISCUSSION... STRONGER CONVECTION ATTM JUST NORTH OF OKLAHOMA BORDER IN SOUTHWEST SOUTHCENTRAL KANSAS. STORM STILL TRYING TO FORM ALONG THE DRYLINE IN CENTRAL AND SOUTHERN OKLAHOMA BUT SEEM TO BE WEAKENING AS STORMS MOVE FARTHER AWAY FROM BOUNDARY INTO THE COOLER AIR. APPEARS IN SHORT TERM THAT STORMS IN AND AROUND ALFALFA COUNTY WILL HAVE BEST CHANCE OF PRODUCING SEVERE WEATHER...BUT BETTER INSTABILITY AND JET STRUCTURE WILL REMAIN FARTHER SOUTH ACROSS SOUTHEAST OKLAHOMA. WILL MAINTAIN LIKELY POPS TONIGHT UNDER AND NORTH OF UPPER LOW. APPEARS NEXT CHANCE FOR WEATHER WILL COME LATER IN THE WEEK AS ANOTHER FRONT MOVES ACROSS THE AREA LATE THURSDAY INTO EARLY FRIDAY. COULD SEE ADDITIONAL RAIN AND MAYBE STORMS OVER THE WEEKEND AS UPPER TROUGH MOVES ACROSS THE SOUTHWEST AND SYNOPTIC BOUNDARY REMAINS TO OUR SOUTH. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 45 53 34 60 / 40 10 0 10 HOBART OK 41 56 35 63 / 20 10 0 10 WICHITA FALLS TX 47 61 37 65 / 10 0 0 10 GAGE OK 37 52 29 62 / 50 10 0 10 PONCA CITY OK 45 50 32 57 / 90 60 10 10 DURANT OK 50 62 38 62 / 10 10 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && SIX
Hazardous weather outlook, Mar 21, 11:30 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CST MON MAR 21 2005
OKZ004>048-050>052-TXZ083>090-221300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
OKLAHOMA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA INCLUDES THAT PORTION OF SOUTHEAST OKLAHOMA
EAST OF A LINE FROM MADILL... TO ADA... TO HOLDENVILLE. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE WEST OF THE
MODERATE RISK...AND EAST OF A LINE FROM BUFFALO... TO CHICKASHA...
TO MARIETTA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON INTO THE EVENING HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM LOCATED SOUTHWEST OF DODGE CITY
KANSAS AT MIDDAY WILL MOVE EAST ALONG THE OKLAHOMA AND KANSAS BORDER
THIS AFTERNOON AND EVENING. AT THE SURFACE... A LOW PRESSURE SYSTEM
WAS LOCATED NEAR BUFFALO... IN NORTHWEST OKLAHOMA... WITH A TRAILING
DRYLINE EXTENDING SOUTHEAST TO NEAR MARIETTA. THE SURFACE LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE SLOWLY EAST ACROSS NORTHERN
OKLAHOMA. MEANWHILE... THE DRYLINE WILL MOVE FAIRLY QUICKLY EAST
THROUGH CENTRAL AND SOUTH CENTRAL OKLAHOMA THIS AFTERNOON... WHILE
MOVING MORE SLOWLY OVER NORTHERN OKLAHOMA. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND
SOUTHERN OKLAHOMA... MAINLY NEAR AND EAST OF THE INTERSTATE 35
CORRIDOR. SOME OF THE THUNDERSTORMS... ESPECIALLY THOSE IN SOUTHEAST
OKLAHOMA... COULD BECOME SUPERCELLS... PRODUCING LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOS. A TEMPORARY LIMITING FACTOR
FOR SEVERE STORMS WILL BE THE PRESENCE OF EXTENSIVE CLOUD COVER OVER
SOUTHEAST OKLAHOMA AND PRECIPITATION OVER NORTHEAST TEXAS WHICH HAS
RESULTED IN LOWER INSTABILITIES.
THERE WILL ALSO BE A POSSIBILITY OF SUPERCELL DEVELOPMENT THIS
AFTERNOON OVER PORTIONS OF NORTHERN OKLAHOMA... ESPECIALLY NEAR AND
EAST OF THE SURFACE LOW AND DRYLINE. ALTHOUGH LOW LEVEL MOISTURE MAY
BE SOMEWHAT LIMITED... THE PRESENCE OF COLD TEMPERATURES ALOFT...
ASSOCIATED WITH THE UPPER LEVEL LOW PRESSURE SYSTEM... COULD RESULT
IN SUFFICIENT INSTABILITY FOR THE DEVELOPMENT OF STRONG
THUNDERSTORMS. MEANWHILE... DIRECTIONAL WIND SHEAR IN THE LOWEST
SEVERAL THOUSAND FEET OF THE ATMOSPHERE... ALONG WITH GUSTY SURFACE
WINDS... WILL SUPPORT THE POSSIBILITY OF LOW TOPPED SUPERCELL
THUNDERSTORMS. LARGE HAIL... HIGH WINDS... AND AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE WITH THESE STORMS THIS AFTERNOON AND EARLY
EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
DRY AND WINDY CONDITIONS WILL OCCUR ACROSS PORTIONS OF SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS BEHIND THE DRY LINE... RESULTING IN
A VERY HIGH TO EXTREME FIRE DANGER ACROSS THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY... ESPECIALLY ACROSS
NORTHERN OKLAHOMA... BUT THE CHANCE OF SEVERE WEATHER WILL BE MUCH
LESS THAN TODAY.
THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS NORTHERN AND EASTERN
PORTIONS OF THE AREA WEDNESDAY NIGHT AND THURSDAY... AND AGAIN
ACROSS MUCH OF THE AREA FRIDAY AND SATURDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.
CJSIn the hours before
Special weather statement, Mar 21, 1:59 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 159 PM CST MON MAR 21 2005 OKZ004-005-212015- HARPER OK-WOODS OK- 159 PM CST MON MAR 21 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN HARPER AND WESTERN WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF LOOKOUT AT 159 PM CST...MOVING NORTH AT 15 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. WR
Special weather statement, Mar 21, 2:35 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 235 PM CST MON MAR 21 2005 OKZ031-212045- SEMINOLE OK- 235 PM CST MON MAR 21 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR SEMINOLE COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SEMINOLE AT 235 PM CST... MOVING NORTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
Special weather statement, Mar 21, 2:37 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 237 PM CST MON MAR 21 2005 OKZ006-212045- ALFALFA OK- 237 PM CST MON MAR 21 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN GREAT SALT PLAINS LAKE AT 237 PM CST...MOVING NORTHWEST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Mar 21, 2:49 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 249 PM CST MON MAR 21 2005 OKZ032-212100- HUGHES OK- 249 PM CST MON MAR 21 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF YEAGER AT 249 PM CST...MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
Local storm report, Mar 21, 2:59 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CST MON MAR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL GREAT SALT PLAINS LAKE 36.74N 98.20W
03/21/2005 1.00 INCH ALFALFA OK BROADCAST MEDIA
REPORTED BY KOCO CHANNEL 5.
&&
TY/JLPLocal storm report, Mar 21, 4:03 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CST MON MAR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 SSE BYRON 36.87N 98.28W
03/21/2005 1.75 INCH ALFALFA OK FIRE DEPT/RESCUE
REPORTED BY AMORITA FD.
0316 PM TORNADO 3 SE AMORITA 36.89N 98.26W
03/21/2005 ALFALFA OK TRAINED SPOTTER
TORNADO ON GROUND APPROXIMATELY 1516C-1525C.
0313 PM HAIL CROMWELL 35.34N 96.45W
03/21/2005 1.00 INCH SEMINOLE OK AMATEUR RADIO
HAIL COVERING GROUND.
0325 PM TORNADO CROMWELL 35.34N 96.45W
03/21/2005 SEMINOLE OK AMATEUR RADIO
SOME STRUCTURAL DAMAGE REPORTED.
0345 PM TORNADO 10 E BYRON 36.90N 98.11W
03/21/2005 ALFALFA OK TRAINED SPOTTER
MULTIPLE VORTEX TORNADO OBSCURED IN RAIN NEAR
GRANT/ALFALFA COUNTY LINE.
&&
TY/JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:41 PM CST | Severe Thunderstorm Warning | OUN | Alfalfa | 34 min |
| Mar 21, 2:46 PM CST | Tornado Warning | OUN | Seminole | 29 min |
| Mar 21, 2:54 PM CST | Tornado Warning | OUN | Alfalfa | 36 min |
| Mar 21, 3:12 PM CST | Tornado Warning | OUN | Seminole | 33 min |
| Mar 21, 3:22 PM CST | Tornado Warning | OUN | Hughes | 38 min |
| Mar 21, 3:26 PM CST | Tornado Warning | OUN | Alfalfa | 34 min |
| Mar 21, 3:38 PM CST | Tornado Warning | OUN | Grant | 37 min |
| Mar 21, 3:53 PM CST | Tornado Warning | OUN | Hughes | 38 min |
| Mar 21, 4:40 PM CST | Tornado Warning | OUN | Grant | 35 min |
Nearby
Tornado Warnings in Oklahoma, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.